Kentucky, 2003Flash Flood in Kentucky, August 2, 2003
August 2, 2003 · NWS JKL · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 2, 1:53 AM EST, 3 hours 12 minutes earlier.
Area forecast discussion, Aug 2, 1:53 AM EST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
253 AM EDT SAT AUG 2 2003
BIGGEST CHALLENGE FOR THIS MORNING/S FCST WAS ONCE AGAIN CHANCES FOR
PCPN ASSOCIATED WITH LARGE UPPER LOW PIVOTING ACROSS WESTERN LAKE
SUPERIOR. WHILE GFS/ETA ARE IN PRETTY GOOD AGREEMENT ABOUT THE
TIMING OF PASSING WAVES AROUND THIS UPPER LOW...THERE ARE SOME
DIFFERENCES IN THE STRENGTH OF THESE EMBEDDED WAVES. IN
ADDITION...THE 00Z/02 MODEL RUNS ARE NOW MORE LIKE LAST NIGHT/S
00Z/01 RUN OF THE ETA PUSHING THE UPPER LOW SOUTHWARD. AS A
RESULT...EMBEDDED WAVES/UPPER JET STREAKS ARE NOW PROGGED TO PASS
THROUGH EASTERN KENTUCKY AS OPPOSED TO OUR NORTHWEST. THIS HAD LED
TO AN INCREASE IN POPS TODAY THROUGH MONDAY IN THE FORECAST.
FOR THE NEAR TERM...WE ARE MONITORING COMPLEX OF STORMS ACROSS
WESTERN KENTUCKY EARLY THIS MORNING. IR SAT PICS SHOW CLOUD TOPS ARE
NOT WARMING...SO WOULD EXPECTED THIS COMPLEX TO MARCH EASTWARD (PER
CORFIDI VECTORS) AND MAKE INTO OUR FORECAST AREA THIS MORNING WITH
LOW LEVEL THETA-E RIDGE IN PLACE. THEREFORE HAVE RAISED
POPS...ESPECIALLY IN THE WEST. LEANED TOWARD COOLER GUIDANCE VALUES
FOR HIGHS TODAY WITH EXPECTED PCPN AND ASSOCIATED CLOUDS.
INCREASED POPS SATURDAY NIGHT...AS UPPER LEVEL WINDS AND UPPER
DIVERGENCE INCREASE WITH WAVE PASSING JUST TO OUR
NORTHWEST...PLACING US IN FAVORABLE RR QUAD OF UPPER JET. DIFFLUENT
UPPER FLOW PERSISTS SUNDAY AS WELL AS EASTERN KENTUCKY WILL RESIDE
UNDER 70+ KT UPPER LEVEL JET. THUS...ONCE AGAIN INCREASED POPS. SAME
STORY FOR SUNDAY NIGHT AND MONDAY...AS ETA/GFS KEEP US UNDER UPPER
DIVERGENT FLOW AND WOULD EXPECT A GOOD CHANCE FOR TSRA UNTIL UPPER
TROF AXIS PASSES SOMETIME MONDAY NIGHT.
.JKL...NONE.
HYSELL
---------------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
---------------------------------------------------------------------
944 PM EDT FRI AUG 1 2003
SOME CONCERN THAT FORECASTED LOW TEMPS MAY NOT BE QUITE LOW ENOUGH
FOR THE OVERNIGHT PERIOD. TEMPS IN SOME OF THE VALLEY LOCATIONS
DROPPING FAIRLY QUICKLY WITH MOSTLY CLEAR SKIES EARLY TONIGHT.
HOWEVER...SATELLITE SHOWING HIGHER CLOUDS FROM WESTERN CONVECTIVE
ACTIVITY GRADUALLY MOVING INTO REGION...EVEN WITH SOME EROSION
EVIDENT. MODELS/GUIDANCE ALSO SHOW SOME MID TO HIGH LEVEL CLOUDS
MOVING IN BY 9-12Z...AGAIN APPARENTLY DEBRIS LEFT OVER FROM
CONVECTIVE ACTIVITY TO OUR WEST. SATELLITE DOES SHOW SOME MID LEVEL
CLOUDS OVER IL/IN. OBS INDICATING SCT TO BKN BETWEEN 6 AND 10K FT.
WITH THIS IN MIND...FOG DEVELOPMENT MAY BE LIMITED AND TEMPS MAY NOT
HAVE TOO MUCH OF AN OPPORTUNITY TO DROP MUCH MORE THAN FORECASTED.
CONSEQUENTLY...TEMPS AND PATCHY FOG LOOK ON THE MARK FOR NOW. SO NO
UPDATE TO FORECAST PLANNED FOR NOW.
RAY
---------------------------------------------------------------------
240 PM EDT FRI AUG 1 2003
FOCUS OF THIS FORECAST IS PRECIPITATION CHANCES FOR THE NEXT SEVERAL
DAYS. NGM...ETA...GFS AT 12Z THIS MORNING INITIALIZED THE POSITION
OF THE 5H LOW OVER WESTERN END OF LAKE SUPERIOR AND THIS LOOKS GOOD.
ALL MODELS AGREE ON MOVING THIS FEATURE VERY LITTLE THROUGH THE NEXT
48 HOURS. MODELS ALSO AGREE ON DEEPENING THE ASSOCIATED TROF
EXTENDING SOUTH THROUGH THE MS VALLEY AS A SERIES OF SPEED MAXES AND
VORT CENTERS MOVE THROUGH THE MEAN LONG WAVE TROF.
WHILE SOME MINOR DIFFERENCES IN THE MODELS THE CONSENSUS IS THAT THE
MAIN FOCUS FOR CONVECTIVE DEVELOPMENT WILL BE TO OUR W AND NW
THROUGH SATURDAY...WITH BEST LIFT ASSOCIATED WITH RIGHT REAR
QUADRANT OF JET STREAK. SUNDAY WILL SEE ERN KY IN BETTER POSITION
WITH JET STREAK JUST TO OUR NORTH...AND US IN THE FAVORED RIGHT
ENTRANCE REGION. WITH SLOW MOVEMENT OF MEAN UPPER TROF...THERE WILL
BE VERY SLOW MOVEMENT OF COLD FRONT...AND FRONT WILL REMAIN TO OUR
NW. WILL NEED TO HAVE CHANCE POPS IN THROUGH THE WEEKEND...WITH BEST
CHANCE TO BE ON SUNDAY.
UPPER TROF WILL CONTINUE TO DOMINATE OUR WEATHER THROUGH NEXT
WEEK...AND PLAN TO KEEP DAILY CHANCE OF THUNDERSTORMS IN FORECAST
THROUGH THURSDAY. TROF MAY SHIFT FAR ENOUGH EAST BY END OF NEXT
WEEK...FOR A DRY FORECAST ON FRIDAY. WITH LITTLE CHANGE IN AIRMASS
AND DEWPOINTS...LOWS WILL GENERALLY BE IN THE MIDDLE TO UPPER 60S
THROUGH THE FORECAST...EXCEPT FOR A FEW OF THE NORMALLY COOLER SPOTS
IN THE MOUNTAINS NEAR VIRGINIA. HIGHS WILL BE DEPENDENT ON AMOUNT OF
SUN AND RAIN EACH DAY...BUT GENERALLY IN THE LOWER TO MIDDLE 80S.
SBH
---------------------------------------------------------------------
1045 AM EDT FRI AUG 1 2003
MORNING FOG FINALLY STARTING TO LIFT ACROSS THE AREA. MAIN UPDATE
WILL BE TO REMOVE THIS WORDING FROM THE ZONES. S/W TROUGH IN THE
VICINITY HELPING TO KICK OFF SOME T-STORMS IN TENNESSEE...HOWEVER SO
FAR CORES HAVE BEEN MEANDERING EAST AND STAYING SOUTHERN SIDE OF THE
MOUNTAINS. WILL OPT TO KEEP POPS OUT FOR TODAY. WILL HANDLE ANY
QUICK POP-UPS IN THE NEXT FEW HOURS OVER HIGHER TERRAIN AS S/W PULLS
OUT WITH NOWCASTS. TRIGGERS FOR THE REMAINDER OF THE REGION AT THIS
POINT LOOK FAR ENOUGH UPSTREAM TO KEEP FIRST PERIOD DRY...HOWEVER
WILL HANDLE ANY BUOYANCY BUILD UPS WITH NOWCASTS AS WELL. FORECAST
HAS THINGS TRENDED WELL AND WILL ONLY ADJUST A FEW HOURLY TEMPS IN
THE GRIDS TO BETTER REFLECT CURRENT TRENDS. UPDATE OUT SHORTLY.
GEOGERIAN
Hazardous weather outlook, Aug 2, 3:01 AM EST, 2 hours 4 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
401 AM EDT SAT AUG 2 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT
THE STORM PREDICTION CENTER HAS PLACED ALL OF EASTERN KENTUCKY UNDER
A SLIGHT RISK FOR SEVERE WEATHER TODAY. THUNDERSTORMS ARE FORECAST
TO MARCH INTO PORTIONS OF EASTERN KENTUCKY EARLY THIS
MORNING...WHERE GUSTY WINDS AND SMALL HAIL WILL BE POSSIBLE WEST OF
INTERSTATE 75 AND NORTH OF INTERSTATE 64. LATER IN THE DAY...ANOTHER
COMPLEX OF THUNDERSTORMS IS FORECAST TO DEVELOP...AND THEN SPREAD
EAST ACROSS THE AREA TONIGHT. THESE STORMS WILL HAVE THE POTENTIAL
TO PRODUCE WIND GUSTS OVER 60 MPH...AND HAIL UP TO THE SIZE OF
NICKELS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
AN UNSETTLED PERIOD OF WEATHER IS FORECAST FOR EASTERN KENTUCKY...AS
THUNDERSTORMS ARE FORECAST SUNDAY THROUGH THURSDAY. DURING THIS
PERIOD...THE STRONGEST STORMS ARE EXPECTED SUNDAY AND EARLY SUNDAY
NIGHT. SOME OF THESE STORMS MAY BE SEVERE...WITH DAMAGING WINDS OVER
60 MPH AND HAIL GREATER THAN THE SIZE OF PENNIES POSSIBLE. THOSE
AREA WEST OF A SANDY HOOK TO WHITESBURG LINE HAVE THE GREATEST
PROBABILITY OF EXPERIENCING SEVERE WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT...AS WELL AS SUNDAY
AND SUNDAY EVENING.
HYSELL
Flash Flood, Wayne
- When
- August 2, 5:05 AM EST to 7:00 AM EST
- Where
- Wayne County, 9 mi NE of Monticello
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.801, -84.829 (the zone’s center; the record gives no point)
Water, containing debris, was flowing across Highway 1619.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in New Mexico, August 2, 20031 death · 1 injured · 1 event
- Flash Flood and Flood in Ohio, August 2, 2003$500,000 · 50 kt wind · 6 events
- Flood in Florida, August 2 to 31, 2003$150,000 · 1 event
- Flash Flooding and Hail in Illinois, August 2 to 3, 20035 injured · 1.75 in hail · 14 events
- Hail and Damaging Winds in Kentucky, August 2, 2003$75,000 · 60 kt wind · 7 events
- Damaging Winds and Strong Wind in Mississippi, August 2, 2003$73,000 · 53 kt wind · 6 events
- Flash Flooding and Hail in Oklahoma, August 2, 2003$55,000 · 70 kt wind · 7 events
- Flash Flooding in New York, August 2, 2003$60,000 · 4 events
- Damaging Winds in Indiana, August 2, 2003$25,000 · 60 kt wind · 2 events
- Flash Flooding and Flooding in Ohio, August 2, 2003$5,000 · 50 kt wind · 12 events
- Damaging Wind in Massachusetts, August 2, 2003$15,000 · 52 kt wind · 1 event
- Hail in Wisconsin, August 2, 20030.88 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333055.